What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 17, 1:36 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 17, 1:36 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
236 PM MDT Tue Jul 17 2018
.SHORT TERM...valid for Wed and Thu...
Water vapor imagery shows a slowly evolving upper low over western
MT with diffluence across the much of the state. One shortwave has
pushed into southeast MT and there is an area of thunderstorms in
Carter/Fallon Counties. Closer to the low, we are seeing scattered
storms across our west and south as well. Bulk effective shear is
currently analyzed at less than 25 kts across our cwa (too weak
for a real severe threat), but is expected to increase modestly
over the coming few hours near the southeast MT/northeast WY
border (a few strong storms w/ hail possible in this area).
Southeasterly boundary layer winds are increasing moisture across
our east, with latest pwat analyzed to be 1-1.1 inches east of
Yellowstone County.
Biggest threat between now and midnight is for heavy rain and
potential flash flooding, courtesy of slow storm motions and
expectation of redevelopment along 700mb trof which will deepen
in southeast MT by evening. Storm motions will be erratic and
would expect chaotic outflow boundaries. Anyone with outdoor plans
should stay alert and be wary of the flood potential through the
evening.
Lower and upper level lows will become stacked as the system moves
into the northern high plains tonight, allowing for showers and
thunderstorms to persist in our far east through the night into
Wednesday. In fact, we could see afternoon/evening development
near the Dakotas border if low level east winds and elevated
moisture holds on, otherwise the system will depart to our east.
Drier air and mixed W-NW winds will affect our west and central
parts tomorrow. There is a late day weak shortwave which could
produce isolated mountain convection and perhaps some higher-based
cumulus and sprinkles across lower elevations. Temps should get
into the lower 90s across our western cwa Wednesday.
Thursday will be a mostly dry day with a shift to N-NE winds as
high pressure drops out of Canada. This will shave a few degrees
off of temps, with highs pretty close to normal.
JKL
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
The GEFS and ECMWF ensembles showed some uncertainty around the
upper low that will move E through SW Canada during the period.
Deterministic models showed some differences regarding the
movement and strength of the low as well. Made just a few forecast
adjustments based on model blends.
Upper ridging will be over the area on Friday and shift E Fri.
night. Kept the forecast dry through Saturday morning. Friday
still looked very warm with highs in the lower 90s in the central
and southern zones. Upper low was over S BC on the GFS by 00Z
Sunday, but was over S. Alberta on the ECMWF. Despite the
differences, models agreed Sat. would be generally dry and
continued very warm. The upper low continues to move more quickly
to the E on the ECMWF through Sunday night. As a result, the ECMWF
brings the cold front through faster than the GFS Sat. night.
Precipitation chances on Sat. night will be over SE MT and over
and near the terrain. Some precipitation will linger in the far SE
and over the terrain on Sunday. Models showed big temperature
differences on Sun. due to the pattern differences. Model blends
gave highs in the 80s for now, but this could change as frontal
timing becomes more certain. Weakly cyclonic flow will be over the
area for Monday. GFS keeps cyclonic flow over the area Tuesday,
while the ECMWF starts building in a ridge. Some precipitation
will linger in the SE and over the terrain Sun. night and Monday.
Had precip. over the southern mountains on Tuesday. Temperatures
continued to vary between models. Blends had 70s to low 80s for
Monday and Tuesday. Arthur
&&
.AVIATION...
Isolated thunderstorms will become more numerous through the
afternoon and evening. Expect MVFR/IFR conditions in the
precipitation, with lower conditions possible in areas of heavy
rain, especially from KBIL to KSHR E. Thunderstorms will decrease
from W to E late this evening with some storms lingering E of
KBIL through Wednesday. Mountain obscurations will decrease late
tonight. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 062/092 061/088 060/091 063/092 062/086 058/078 056/081
50/U 10/U 00/U 00/U 10/U 01/U 11/B
LVM 053/091 051/087 050/089 053/089 053/085 050/078 050/079
30/U 10/U 00/U 01/U 30/U 01/U 11/B
HDN 059/092 060/089 057/092 063/094 062/087 057/080 055/082
61/U 10/U 00/U 00/U 11/U 11/U 11/B
MLS 064/088 062/088 060/088 065/093 065/087 059/079 056/081
73/T 10/U 10/U 00/U 11/U 01/U 11/U
4BQ 061/089 062/089 059/089 063/094 063/090 060/081 056/080
82/T 10/U 00/U 00/U 21/B 11/U 11/B
BHK 063/083 059/086 056/084 060/087 062/086 057/078 053/079
55/T 21/U 10/U 00/U 21/B 11/U 11/U
SHR 056/091 057/088 054/091 058/093 059/088 054/079 052/082
60/U 10/U 00/U 00/U 21/B 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch in effect until midnight MDT tonight FOR
ZONES 30>32-36-37-58.
Red Flag Warning in effect from noon to 9 PM MDT Wednesday
FOR ZONE 117.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 17, 1:25 AM MST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
225 AM MDT Tue Jul 17 2018
MTZ030>033-036>038-057-058-WYZ098-099-170930-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Southern Big Horn-Northern Big Horn-Southern Rosebud-
Northeast Bighorn Mountains-Sheridan Foothills-
225 AM MDT Tue Jul 17 2018
This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.
* WHAT... Slow moving thunderstorms producing heavy rainfall and
localized flooding.
* WHERE...Southeastern Montana and northern Wyoming.
* WHEN...Tuesday afternoon and evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall could cause standing water on roadways and
underpasses. You should never attempt to drive through flood
waters. Turn Around Don't Drown!
In the hours before
Special weather statement, Jul 17, 2:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
323 PM MDT TUE JUL 17 2018
MTZ036-058-WYZ099-172245-
Southern Rosebud MT-Powder River MT-Sheridan Foothills WY-
323 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY...
At 430 PM MDT, Doppler radar was tracking strong thunderstorms 30
miles southwest of Broadus moving northeast at 15 mph. An area of
outflow winds moving westward from Carter County will interact with
these storms as they move into Powder River County. This will cause
rapid intensification of these storms which will produce torrential
rainfall and frequent lightning between 330 PM MDT and 430 PM MDT.
Locations impacted include...
Broadus, Ashland, Clearmont, Birney, Olive, Leiter, Arvada, Otter,
Sonnette, Moorhead, Birney Village and Northern Cheyenne Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4499 10649 4499 10627 4518 10626 4518 10652
4568 10662 4568 10624 4574 10623 4579 10541
4503 10538 4500 10545 4499 10602 4457 10601
4456 10641
TIME...MOT...LOC 2120Z 230DEG 14KT 4540 10579
BorsumSpecial weather statement, Jul 17, 2:26 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Billings MT
326 PM MDT TUE JUL 17 2018
MTZ036-058-WYZ099-172245-
Southern Rosebud MT-Powder River MT-Sheridan Foothills WY-
326 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY...
At 330 PM MDT, Doppler radar was tracking strong thunderstorms 30
miles southwest of Broadus moving northeast at 15 mph. An area of
outflow winds moving westward from Carter County will interact with
these storms as they move into Powder River County. This will cause
rapid intensification of these storms which will produce torrential
rainfall and frequent lightning between 330 PM MDT and 430 PM MDT.
Locations impacted include...
Broadus, Ashland, Clearmont, Birney, Olive, Leiter, Arvada, Otter,
Sonnette, Moorhead, Birney Village and Northern Cheyenne Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall will occur with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4499 10649 4499 10627 4518 10626 4518 10652
4568 10662 4568 10624 4574 10623 4579 10541
4503 10538 4500 10545 4499 10602 4457 10601
4456 10641
TIME...MOT...LOC 2120Z 230DEG 14KT 4540 10579
BorsumSpecial weather statement, Jul 17, 2:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Billings MT
327 PM MDT TUE JUL 17 2018
MTZ036-037-172215-
Powder River MT-Carter MT-
327 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY...
At 325 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms over central and southern Carter county. The strongest
thunderstorm was 18 miles west of Ridgeway, or 26 miles east of
Broadus, moving south at 5 mph.
Very heavy rainfall, dime size hail and winds in excess of 40 mph
are possible with these storms.
Locations impacted include...
Ridgeway, Boyes, Belle Creek, Hammond and Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4500 10521 4565 10518 4569 10449 4500 10445
TIME...MOT...LOC 2125Z 358DEG 6KT 4539 10487
TWH
Special weather statement, Jul 17, 2:35 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Billings MT
335 PM MDT TUE JUL 17 2018
MTZ032-172230-
Custer MT-
335 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY...
At 334 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Miles City to 28 miles
northeast of Volborg. Movement was north at 25 mph.
Torrential rain and half inch hail is possible with these storms.
Locations impacted include...
Miles City, Twelve Mile Dam, Locate, Matthews Recreation Area,
Strawberry Hill Recreation Area, Mizpah and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4666 10558 4666 10550 4660 10549 4660 10545
4657 10544 4657 10524 4654 10524 4654 10499
4657 10498 4657 10486 4661 10483 4648 10485
4648 10490 4631 10488 4614 10491 4613 10494
4599 10494 4621 10587 4683 10568 4683 10562
TIME...MOT...LOC 2134Z 193DEG 21KT 4655 10565 4618 10533
BorsumSpecial weather statement, Jul 17, 2:39 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Billings MT
339 PM MDT TUE JUL 17 2018
MTZ035-172245-
Yellowstone MT-
339 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laurel, or 18 miles east of Columbus, moving east at 5 mph.
Half inch hail and winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Billings, Laurel and Billings West End.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4553 10850 4555 10880 4563 10878 4561 10884
4564 10884 4564 10887 4565 10887 4566 10888
4568 10888 4569 10890 4577 10890 4589 10862
TIME...MOT...LOC 2139Z 256DEG 5KT 4567 10887
BorsumSpecial weather statement, Jul 17, 3:23 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
423 PM MDT TUE JUL 17 2018
MTZ029-035-172300-
Yellowstone MT-Musselshell MT-
423 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Roundup, over the Bull Mountains just east
of highway 87, moving slowly northeast at 10 mph.
Very heavy rain, half inch hail and wind gusts to 40 mph are
possible with this storm. Localized flooding is possible due to the
heavy rainfall.
This storm will remain over mainly rural areas of north central
Yellowstone and south central Musselshell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4613 10845 4629 10864 4648 10831 4623 10803
TIME...MOT...LOC 2221Z 225DEG 8KT 4625 10838
Lester